One recent Saturday night I had a date planned. We were texting to set up the time when out of the blue I got a message saying, “I’m going to send you a photo and can you tell me if you think I should go to emergency?”
'Wow, I thought, what the hell am I about to see? All sorts of car-crash-like images went through my head. When I did receive the image it was his balls and his right one was very swollen.
Immediately I replied with, “Yeah, I think you should.” Not knowing anything, I immediately thought of infection, possibly a sex-related one that went awry.
“Looks like you have an infection that needs to get tended to.”
“No, it’s not an infection. My friend accidentally shot me in the balls with a BB gun two days ago. I’m in so much pain I think I’m going to pass out and I can barely walk.”
My immediately physiological response was to cup my balls to protect them from the imagined pain that must be, and then write back, “Yes, you should definitely go.”
The next morning I asked him how it went and he was still there doing tests. In the end everything was okay, and he is fine now.
I thought I’d share that little story to get your attention - plus, it’s the most original reason for a sex date cancellation.
Now back to the follow up of my last post - sex without condoms, fuck you to PrEP shamers, and exploring my post-meth sexuality.
I’d been having a great time. Over the last two years I have worked through layers of of issues that had been dragging me down, and there were a lot. It requires a lot of detective work, experimentation and sometimes luck.
Reclaiming my post-meth sexuality is not the end of the story. The next step I walked into when I said to my doctor, “I’d like to have a sex drive again.” He suggested I'd lost it as a side effect of my antidepressant. The other side effect was that I couldn’t come very easily. No exaggeration, I fucked this guy for over eight get-togethers in two weeks for probably about 18 hours. I never jerked off in hopes that eventually I could come while fucking him.
Nope, not happening and so frustrating. The hot part of fucking condomless is being able to come inside your partner, and the bottoms want it - trust me. The pressure is on when I keep hearing, “Come in me, I want your load.” and it doesn’t happen.
Here is my antidepressant context. The problem is called Cipralex and I’ve taken this particular one for so many years I can’t remember. I’ve been on this class of drug SSRI (serotonin-based) since the 90s.
For seasonal depression that becomes increasingly crippling each winter I began Wellbutrin. It's dopamine based and if you have a history of meth use, which damages your brain by blowing out the dopamine receptors, chances are you’ll end up on this one. Wellbutrin combined with working out was the game changer that marked when I really began to turn things around.
Now my doctor wants me to switch to one called Trintellix (serotonin based). Immediately I said no. Switching these meds is hell for me. During the transition it is possible to become another person, unable to control emotions and behaviour at times.
My doctor also wanted me to half my dose of Cipralex for a week then switch. This would have landed me a total melt down, way too fast. Two and a half years prior I halved my dose of Cipralex. I couldn’t take it anymore and left it as is.
But I’ve come so far (pun sort of intended) why stop now. I want my sex life to be fully back. I lowered by five mgs for two weeks. It wasn’t so bad. I’ll try another 5m reduction to get myself to the ten mg, half the dose my doctor wanted me to be to do the switch.
"Suddenly and unexpectedly everything that I thought was, isn’t."
Now it’s hard. Emotionally I feel unstable. I feel anger, sadness, joy and irritation all at the same time. I’m taking myself off of Facebook and limiting my contact to only those I know well. Winter is also around the corner. Fall and SAD (seasonal affect disorder) is like Game of Thrones. Winter is coming! Best switch over to this other one as my doc wanted. If it goes well then great, and if I don’t like it I’ll quit in the spring.
The final stopping of Cipralex and starting Trintellix is hell. The half life of Cipralex is short so what is called Antidepressant Discontinuation Syndrome kicks in.
Despite all the horribleness of this process I find that I’m changing as the Cipralex is lowered and now gone. I’m no longer interested in watching TV all night. I’m washing my dishes after eating. I never used to do that - they’d sit until the next day. I’m preparing meals and back to a workout diet of six meals a day (including snacks and shakes). I feel more restless in that I need to be doing something.
At the end of the day I'd had no idea this antidepressant was like a heavy thumb on me, keeping me down. It took my motivation away, it deadened sexual sensitivity and probably emotional sensitivity as well. This is enough to keep me going. I no longer want any part of this drug.
When it’s too good to be true . . . Trintellix turns out to be a nightmare.
During week three I went to meet a friend for lunch. Throughout the morning I’d been my usual groggy self and didn’t think much of it. But as we were talking at lunch I realized that I felt really fucking stoned and out of it. I wasn't present at all while he was talking. It was awful and only got worse. It’s not the way I can live.
Meanwhile and ironically, the post-meth sex life I was starting to cultivate has now come to a sudden halt so that I can deal with sexual side effects.
I stopped the Trintellix after three weeks; Antidepressant Discontinuation Syndrome once again was set in motion.
It is now officially three weeks since I quit Trintellix and became completely SSRI antidepressant-class free. Mission accomplished on ditching the old side effects but I’ve traded them in for a new set of problems.
I’m still dealing with withdrawal and fall out. It could take months and months for my brain to adjust to not having a chemical intervention boosting serotonin. I have achieved what I set out to do two and a half years ago, and that feels great. Or at least it did for awhile.
Six days ago I took a turn for the worse. I woke up as if I were another person. I felt very angry, I had to remind myself to relax the muscles in my face. Then the layer of anxiety was added. I got on Facebook and wrote something in a state when I should never have been near a keyboard and I lost a perfectly good acquaintance, albeit a very superficial one.
Unfortunately unless one has gone through these experiences, people just don’t understand.
My anxiety is now extreme and 24/7 without reprieve. I decide “I’m done” with Facebook. I’ve been on and off with it, but this time I went nuclear and deleted my account. The last thing I need around is a mega communication tool as I'm going through this and it could be a year-long process after 15 years of taking this class of antidepressant.
I’d rather focus on real relationships, going for coffees . . .
Suddenly and unexpectedly everything that I thought was, isn’t. I’m taking a few months off from the storytelling show I co-produce. I have no desire to perform at this moment. Some of this is just my cycle, I do something for two years or so and then I move on. I just don’t know where I’m moving on to.
In the meantime, I’m heading off to Montreal for a few days next week to visit a friend. I planned a trip to go back and see family in six months. In a couple of days I have an appointment with a stylist at Frank & Oak to pick out a few new fall outfits.
I wrote my first draft of this when I was feeling optimistic. I end the final draft struggling quite a bit. There is no going back. Today I meet my doctor to chat about all of this. Tonight I begin the marathon of Yom Kippur services and I’ll see from there.
The upside during all of this is: I took myself on a test drive, fired up some porn and started to jack off. First of all, my cock was so sensitive that I was shocked. It was like being a teenager, discovering jerking off for the first time.
And fortunately I’ve managed to still get laid. I had a nice threesome Thanksgiving morning, and some time with my boy later on in the day. So all hope is not lost.